High blood sugar may occur within hours or may develop over several days. You may have one or all of the following symptoms:
Causes of high blood sugar include:
Remember to call your doctor if your blood sugar stays above the goals you’ve been given for 24 hours.
Low blood sugar (usually less than 70mg/dL) usually occurs quickly and may require that someone help you get treatment. Symptoms include:
Causes of low blood sugar include:
Try to test your blood sugar. If you are too shaky, eat or drink a fast-acting carbohydrate such as:
Test blood sugar every 15 to 30 minutes until it is above 100. Eat a second fast-acting carbohydrate if needed. If your next regular meal is more than two hours away, eat a snack such as half a sandwich or three peanut butter or cheese crackers. If you are unconscious, someone should call 911 immediately. You should not be given anything by mouth if you are unconscious.
Be sure to tell your doctor about this episode in case your medication needs to be adjusted.
This medicine is available in a kit for a low blood sugar emergency. Symptoms of a low blood sugar emergency are:
Most often, glucagon is injected into the muscle. This type of glucagon is a powder in a bottle to which sterile water is added from a pre-filled syringe. The same syringe is then used to give the injection. Do not mix the glucagon with water unless you are going to inject the glucagon.
Some glucagon can be given as a puff through the nose. Talk to your healthcare provider about which type may be best for you and your family. A family member or friend should know where you keep your glucagon kit and how to administer the medication. Read the directions that come with the kit with your friend or family member. That way you will be prepared if a low blood sugar emergency happens.
If a diabetic person is unable to be woken up, call 911 immediately.
It is important to act quickly when someone with diabetes becomes unconscious or will not wake up.
Call 911 even if the patient wakes up.
**Glucagon will not revive someone who is unconscious because of HIGH blood sugar.
Check the expiration date on your glucagon kit and ask your doctor for a new prescription if your kit has expired.